Winter Weather, Dakota
- When
- February 11, 6:00 AM CST to 7:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Strong northwest winds, gusting as high as 40 mph, combined with heavy snow cover to cause widespread blowing and drifting snow. Visibilities were frequently below a half mile in open areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Strong northwest winds, gusting as high as 40 mph, combined with heavy snow cover to cause widespread blowing and drifting snow. Visibilities were frequently below a half mile in open areas. The drifting and low visibilities made travel hazardous, and slippery roads caused by the drifting added to the hazard. Numerous schools either cancelled classes or released students early. Light snow accumulated to less than a half inch, but added to the visibility reduction at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 10, 9:59 PM CST, 8 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 959 PM CST TUE FEB 10 2004 .DISCUSSION... HAVE INCREASED LOWS ACRS THE BOARD THIS EVNG. WRLY LO LVL FLOW HAS NOT ALLOWED FOR ANY FALL THIS EVENING DESPITE THE P/C SKIES...MOST LOCAL HAVE SEEN INCREASING TMPS. STRNG UPPR LVL SYSTEM IS NOW LOCATED OVR WRN ND AND IS SLIDING TO THE S. AREA RADARS FM NODAK INDC -SN OVR NRN AND WRN ND. MDLS CONSISTENT IN MOVING SOME Q-G FORCING FOR VERTICAL MOTION IN NRN CWA LATE TONIGHT AND WL CONT -SN MENTION IN ZONES. PRES ADVECTION SIG INCREASES AROUND 12Z WED MRNG AS CDFNT MOVES THRU CWA. STRNG DOWNWARD MOTION IS ALSO INDICATED ON ISENTROPIC ANLYS. THIS CAA SHLD LEAD TO A COUPLED ATMOSPHERE AND AT LEAST MIXING TO 925 MPH. MDLS PROGG 925 MB WND SPEEDS AROUND 30 KNTS THRU THE DAY. BUFKIT SNDNGS INDC MOMENTUM TRANSFER TO THE SFC WL BE AROUND 35 KTS...AND THUS GUSTS TO 40 MPH ARE POSSIBLE. THERE IS A CRUST ON THE SNOW ACRS CWA FM WARMER TMPS...BUT WITH WNDS GUSTS THIS HIGH...THERE WILL LIKELY BE SOME SIG BLOWING AND DRIFTING. AFTER COORDINATION WITH OAX...WILL HOLD OFF ON HIGHLIGHTS SINCE PROBLEMS WILL BE AFTER 12Z AND LET NIGHT SHIFT TAKE A LONGER LOOK. UPDATED ZFP TO INCREASE TMPS WL BE OUT BY 1015 PM ANG WITH THE NEW GRIDS. && .FSD...WATCHES/WARNINGS/ADVISORIES SD...NONE MN...NONE NE...NONE IA...NONE && BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0455 AM CST WED FEB 11 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR MOST OF SOUTHWEST MINNESOTA AND BROOKINGS COUNTY SOUTH DAKOTA. STRONG NORTHWEST WINDS AVERAGING 25 TO 35 MPH...WITH GUSTS AROUND 40 MPH...WILL COMBINE WITH EXPECTED LIGHT SNOW AND THE EXISTING SNOW PACK...TO PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW. VISIBILITIES MAY BE REDUCED TO LESS THAN A MILE AT TIMES...AND DRIFTING COULD MAKE PASSAGE DIFFICULT IN PLACES. THE BLOWING AND DRIFTING SNOW SHOULD DECREASE STEADILY THIS EVENING. WIND... A WIND ADVISORY IS IN EFFECT FOR TODAY FOR MOST OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA. NORTHWEST WINDS WILL AVERAGE 25 TO 40 MPH...WITH GUSTS TO 45 MPH AT TIMES. THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...THE WINDS WILL BE STRONG ENOUGH TO CAUSE AREAS OF BLOWING AND DRIFTING SNOW...DESPITE THE SOMEWHAT HARDENED SNOW PACK. THE STRONG WINDS SHOULD DECREASE STEADILY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386354, 5386355.